Hail, Creek
- When
- April 27, 8:58 AM CST
- Where
- Creek County, 4 mi E of Depew
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.800, -96.429
Severe thunderstorms developed along a dry line as it moved into eastern Oklahoma during the afternoon hours of April 27th. These storms produced large hail up to golfball size, damaging wind gusts, and two tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed along a dry line as it moved into eastern Oklahoma during the afternoon hours of April 27th. These storms produced large hail up to golfball size, damaging wind gusts, and two tornadoes. Additional severe thunderstorm development occurred as a cold front moved into the region during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 27, 5:53 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
653 AM CDT SUN APR 27 2014
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS WILL AFFECT THE OKLAHOMA TAF SITES THIS
MORNING INTO EARLY AFTERNOON AND THE ARKANSAS TAF SITES THIS
AFTERNOON. MVFR OR LOWER CONDITIONS WILL OCCUR IN AND NEAR STORMS.
VFR CONDITIONS WILL RETURN TO THE EASTERN OKLAHOMA SITES THIS
AFTERNOON AND TO THE ARKANSAS SITES BY SUNSET. SOUTH TO SOUTHWEST
WINDS WILL BE VERY GUSTY TODAY BUT WILL DIMINISH SOME THIS
EVENING AND OVERNIGHT.
&&
.PREV DISCUSSION... /ISSUED 508 AM CDT SUN APR 27 2014/
DISCUSSION...
STAGE SET FOR SEVERE STORMS TODAY...ESPECIALLY
EXTREME EASTERN OK/ARKANSAS. STRONGLY SHEARED
ATMOSPHERE & AMPLE INSTABILITY RESULTS IN ALL
MODES OF SEVERE WEATHER. FOCUS WILL BE ON DRY
LINE TODAY. CONVECTIVE LINE JUST STARTING TO
IGNITE NOW AT 430 AM IN SOUTHWEST OK. DRYLINE
IN THE VICINITY OF KBVO KTUL KDUA NEAR 18Z AND
IN THE VICINITY OF OK/AR BORDER 00Z. ONCE DRY
LINE PASSES..THREAT OF SEVERE ABOUT OVER. THIS
LEAVES EXTREME EASTERN OK...AND ARKANSAS MOST
VULNERABLE TO SEVERE STORMS. LOCAL STUDY FLAGS
EF2 POTENTIAL THERE.
SOUTHWEST WINDS GUSTING IN EXCESS OF 40 MILES
AN HOUR POST DRYLINE WILL GREATLY ENHANCE FIRE
DANGER IN OSAGE..AND PAWNEE COUNTIES...IF...IF
MORNING STORMS AND PRECIP MISS THAT AREA. RED
FLAG FLYING THERE AFTERNOON AND EARLY EVENING.
PRECIPITATION OVER AT ALL LOCATIONS EASTERN OK
NORTHWEST ARKANSAS BY MIDNIGHT.
UPPER LOW CAUSING OUR SEVERE THREAT TODAY WILL
SWIRL AROUND NORTHERN & CENTRAL PLAINS MONDAY
THROUGH THURSDAY BEFORE HEADING INTO SOUTHEAST
CANADA. THIS LEAVES OUR AREA IN A COOL PATTERN
OF NORTHWEST FLOW & ON/OFF LOW CHANCE SHOWERS.
GW
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 10 AM SUNDAY TO 7 PM SUNDAY FOR OKZ054-OKZ055-
OKZ056-OKZ059-OKZ060-OKZ064.
RED FLAG WARNING FROM NOON SUNDAY TO 10 PM SUNDAY FOR OKZ054-
OKZ059.
AR...NONE.
&&
AVIATION...05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 836 AM CDT SUN APR 27 2014 ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 836 AM CDT SUN APR 27 2014 ...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER LATER TODAY...INCLUDING STRONG TORNADOES AND VERY LARGE HAIL...ACROSS FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...ELEVATED. AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS AFTERNOON. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...7 AM. AREA AT GREATEST RISK...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...7 AM. SIGNIFICANT WINDS. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS MORNING. FIRE WEATHER DANGER. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS MORNING. DISCUSSION... AN ELEVATED RISK OF SIGNIFICANT SEVERE WEATHER...INCLUDING STRONG LONG-TRACK TORNADOES...VERY LARGE HAIL TO AROUND BASEBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WIND GUSTS TO 80 MPH IS FORECAST. THE AREA WITH THE GREATEST THREAT WILL BE ALONG AND EAST OF HIGHWAY 69. THE TIME WINDOW OF GREATEST THREAT WILL BE BETWEEN 3 PM AND 10 PM. A BAND OF THUNDERSTORMS HAS DEVELOPED EARLY THIS MORNING ALONG AND AHEAD OF A DRYLINE THAT IS MOVING ACROSS OKLAHOMA. THESE STORMS WILL MOVE RAPIDLY NORTHEAST ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THE REMAINDER OF THE MORNING AND TOWARD THE MIDDAY HOURS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO GOLFBALL SIZE AND WIND GUSTS TO 70 MILES AN HOUR. A THREAT OF ISOLATED TORNADOES WILL INCREASE AS THE ATMOSPHERE DESTABILIZES TOWARD THE MIDDAY HOURS. SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG THE DRYLINE EARLY THIS AFTERNOON. BY THAT TIME THE DRYLINE IS EXPECTED TO BE NEAR HIGHWAY 75 FROM TULSA TO WEST OF MCALESTER. THE POTENTIAL FOR TORNADOES WILL INCREASE BY MID TO LATE AFTERNOON AS THE STORMS MOVE EAST OF HIGHWAY 69. STRONG LONG- TRACK TORNADOES...HAIL TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS TO 80 MILES AN HOUR WILL BE POSSIBLE ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS INTO THE EARLY EVENING HOURS. THUNDERSTORM CHANCES WILL DIMINISH BY MID EVENING AS THE DRYLINE PUSHES EAST OF THE AREA. BEHIND THE DRYLINE...GUSTY SOUTHWEST WINDS AND RAPIDLY FALLING HUMIDITY VALUES WILL LEAD TO AN ELEVATED FIRE DANGER...ESPECIALLY ACROSS OSAGE AND PAWNEE COUNTIES WHERE A RED FLAG WARNING IS IN EFFECT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL. TUESDAY THROUGH SATURDAY...NO HAZARDS. EXTENDED DISCUSSION... GUSTY WESTERLY WINDS MONDAY WILL AGAIN RESULT IN A LIMITED TO ELEVATED FIRE DANGER ACROSS THE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION. LACY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
727 AM CDT SUN APR 27 2014
OKZ054-059-271315-
OSAGE OK-PAWNEE OK-
727 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CENTRAL OSAGE AND PAWNEE
AT 727 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HALLETT...
MOVING NORTH AT 65 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...PAWHUSKA...HOMINY...WYNONA...PEARSONIA...BIGHEART...
JENNINGS...TERLTON...HALLETT...MARAMEC...BLACKBURN...CLEVELAND AND
SUNSET LAKE.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3616 9649 3621 9670 3700 9642 3701 9611
TIME...MOT...LOC 1227Z 198DEG 58KT 3627 9657SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
847 AM CDT SUN APR 27 2014
OKZ054-059-060-064-271415-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
847 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN CREEK...CENTRAL OSAGE...PAWNEE AND WESTERN TULSA
AT 847 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF HOMINY TO 4 MILES SOUTH OF OSAGE
TO 7 MILES SOUTH OF SILVER CITY...MOVING NORTHEAST AT 40 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...OSAGE...
HOMINY...WYNONA...PERSHING...NELAGONEY...TERLTON...CLEVELAND...
WESTPORT...SILVER CITY...MANNFORD...WALNUT CREEK STATE PARK AND
KEYSTONE STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 40 TO
45 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 12 NOON.
LAT...LON 3672 9623 3638 9612 3599 9625 3592 9659
3624 9654 3651 9665
TIME...MOT...LOC 1347Z 241DEG 36KT 3650 9650 3626 9641
3600 9647SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
927 AM CDT SUN APR 27 2014
OKZ064-271500-
CREEK OK-
927 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
WESTERN CREEK
AT 926 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A SHORT LINE
EXTENDING FROM 8 MILES WEST OF SHAMROCK TO 17 MILES SOUTHWEST OF
MILFAY...MOVING NORTHEAST AT 65 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...MILFAY...DEPEW...SHAMROCK...
DRUMRIGHT...OILTON...SILVER CITY AND MANNFORD.
THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 12 NOON.
LAT...LON 3614 9663 3617 9661 3616 9634 3574 9645
3564 9660 3564 9662
TIME...MOT...LOC 1426Z 220DEG 59KT 3592 9669 3562 9674SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
937 AM CDT SUN APR 27 2014
OKZ055-056-271500-
NOWATA OK-WASHINGTON OK-
937 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN NOWATA AND WASHINGTON
AT 937 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF COPAN TO DEWEY TO 3 MILES NORTHEAST
OF OCHELATA...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...DELAWARE...LENAPAH...WANN...
BARTLESVILLE...OCHELATA...DEWEY...COPAN AND SOUTH COFFEYVILLE.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3678 9563 3657 9600 3700 9599 3701 9569
3700 9560
TIME...MOT...LOC 1437Z 228DEG 39KT 3701 9591 3682 9590
3664 9593SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
956 AM CDT SUN APR 27 2014
OKZ060-064-271530-
CREEK OK-TULSA OK-
956 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CREEK AND WESTERN TULSA
AT 956 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
BRISTOW...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...GRAY...SAND SPRINGS...
BRISTOW AND KEYSTONE STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 12 NOON.
LAT...LON 3616 9630 3616 9600 3575 9642 3589 9653
TIME...MOT...LOC 1456Z 220DEG 49KT 3587 9643The Tulsa radar (KINX), 88 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
16 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Thunderstorm wind gusts to 59 mph were measured by a storm spotter.
Large trees were uprooted and large tree limbs were snapped by strong thunderstorm wind.
A tornado damaged or destroyed about 50 homes and businesses in and around Quapaw, destroyed several metal-framed buildings, destroyed barns and outbuildings, blew over several vehicles, snapped or uprooted numerous trees, and blew down numerous power poles. At least twelve people were injured in Quapaw from the tornado and one fatality occurred when a brick wall fell onto a vehicle that was parked along side it. Based on this damage, maximum estimated wind in the tornado was 115 to 125 mph. The tornado continued into Cherokee County, Kansas, where it destroyed homes and businesses in Baxter Springs and injured about two dozen people there.
A tornado snapped or uprooted a number of trees as it crossed Highway 259 north of Octavia. Due to much of the remainder of the path being in areas inaccessible by road, the beginning and ending points of this tornado were estimated. Based on the damage to the trees along Highway 259, maximum estimated wind in the tornado was 95 to 105 mph.
Thunderstorm wind gusted to around 60 mph.
Strong thunderstorm wind blew down two trees onto cars and snapped numerous large tree limbs.
Strong thunderstorm wind blew down large tree limbs.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Ottawa | 2014-04-27 | 68 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyThe tornado archive for Oklahoma, 2014Warnings in Oklahoma, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512133, 512134, 512135, 512136, 512137, 512138, 512139, 512140, 512141, 512143, 512144, 512146, 505204, 505205, 512149, 512150, 512151, 512152, 512153, 512155, 512157, 512158, 512159.